Texas, 2012Hail and Lightning Strike in Texas, May 12, 2012
May 12, 2012 · NWS BRO · 8 events in 2 counties and zones
A little more than a day after a thunderstorm system brought more severe weather to the Rio Grande Valley, the last vestige of very unstable air held forth mainly along and east of Highway 77. Despite unfavorable upper level conditions, the combination of the unstable air with a trigger in the form of a wind shift/dry line which moved within striking distance of Highway 77 allowed a small but…
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $6,000
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A little more than a day after a thunderstorm system brought more severe weather to the Rio Grande Valley, the last vestige of very unstable air held forth mainly along and east of Highway 77. Despite unfavorable upper level conditions, the combination of the unstable air with a trigger in the form of a wind shift/dry line which moved within striking distance of Highway 77 allowed a small but potent cluster of thunderstorms to explosively grow initially in northern Willacy County just before 4 PM CDT. These storms would produce south moving outflows, which added to the dryline trigger. Additional storms would fire in only a half hour, working on the very unstable atmosphere (above right) to increase updraft speed and develop quarter to half dollar sized hail at least between west Harlingen and La Feria and points south between 515 and 545 PM. Once again, there was some damage to vehicles caught in the hail, much containing jagged edges. Many residents caught by surprise by the rapid development moved their vehicles under gas station canopies, car washes, and highway underpasses.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Brownsville, TX wrote its last area forecast discussion before the first event at May 12, 12:56 PM CST, 2 hours 10 minutes earlier.
Area forecast discussion, May 12, 12:56 PM CST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
156 PM CDT SAT MAY 12 2012
.SHORT TERM /TONIGHT TROUGH SATURDAY NIGHT/...SATELLITE IMAGERY
SHOWS SOUTHEAST WINDS BETWEEN 20 TO 25 MPH SUSTAINED ACROSS THE
VALLEY WITH OCCASIONAL GUSTS UP TO 30 MPH. WINDS WILL GRADUALLY
DIMINISH AFTER SUNSET AS SURFACE GRADIENT WEAKENS A LITTLE BIT.
SOUTHWEST FLOW ALOFT WILL PREVAIL THROUGH THE SHORT PERIOD AS AN
AMPLIFIED TROUGH MOVES SLOWLY ACROSS THE DESSERT SOUTHWEST. HIGH
CLOUDS WILL CONTINUE TO STREAM ACROSS THE RIO GRANDE VALLEY AS
SOUTHWEST FLOW ALOFT ADVECTS MID LEVEL MOISTURE INTO THE AREA. LOW
CLOUDS WILL RETURN AFTER MIDNIGHT BUT NOT EXPECTING FOG TO DEVELOP
AT THIS TIME. LOW TEMPERATURES WILL REMAIN IN THE 70S ACROSS THE
VALLEY WITH NO CHANCE OF PRECIPITATION EXPECTED. SURFACE GRADIENT
BEGINS TO TIGHTEN ONCE AGAIN SATURDAY INCREASING SOUTHEAST WINDS
ACROSS THE RGV. CONDITIONS SHOULD BE SIMILAR TO TODAY. HIGHS WILL
REMAIN IN THE MID 80S FOR SATURDAY.
.LONG TERM /MONDAY THROUGH FRIDAY NIGHT/...BENIGN CONDITIONS ON
MONDAY WILL GIVE WAY TO UNSETTLED WEATHER HEADING INTO TUESDAY
AND EARLY WEDNESDAY AS A SHORT WAVE TROUGH DIGS SOUTHEAST ACROSS
SOUTH TEXAS. A MODERATE ONSHORE FLOW WILL PREVAIL MONDAY AS A
FRONT MOVES INTO NORTH TEXAS AND AS AN ACCOMPANYING SHORT WAVE
TROUGH MOVES SOUTH ALONG THE SPINE OF THE ROCKIES INTO NORTH AND
WEST TEXAS. SHOULD SEE CONVECTION GET GOING IN THE BIG BEND AREA
MONDAY NIGHT WITH THE REMNANTS MOVING INTO DEEP SOUTH TEXAS AND
THE RIO GRANDE VALLEY ON TUESDAY. AS THE SHORT WAVE TROUGH ALOFT
APPROACHES...THUNDERSTORMS WILL CONTINUE TUESDAY AND TUESDAY NIGHT
AREA WIDE BEFORE CLEARING ON WEDNESDAY. BUMPED UP POPS DURING THIS
PERIOD OF UNSETTLED WEATHER BUT THAT WAS THE MAIN CHANGE MADE TO
THE INHERITED FORECAST. AFTER WEDNESDAY CONDITIONS WILL IMPROVE
FOR THE REST OF THE WEEK AS MID LEVEL RIDGING AND HIGH PRESSURE
SET UP SHOP OVER THE AREA.
&&
.MARINE...
TONIGHT THROUGH SATURDAY NIGHT...SOUTHEAST WINDS AT AROUND 20 KTS
WILL PREVAIL THROUGH THE DAY AND INTO SATURDAY KEEPING CHOPPY
CONDITIONS ON THE BAY. SCA CONDITIONS CONTINUES THROUGH THIS
EVENING AT THE LAGUNA MADRE. SE WINDS WILL BEGIN TO DECOUPLE LATER
THIS EVENING. EXPECT SEAS UP TO 5 FEET TO RETURN SATURDAY AS
SURFACE GRADIENT OVER THE AREA STRENGTHENS. NO PRECIPITATION
EXPECT THROUGH THE SHORT TERM PERIOD.
MONDAY THROUGH WEDNESDAY NIGHT...A SHORT WAVE TROUGH WILL DIG
SOUTHEAST INTO SOUTH TEXAS EARLY IN THE WEEK...SENDING A PULSE OF
MID LEVEL ENERGY ACROSS THE AREA AND PRODUCING UNSETTLED MARINE
CONDITIONS. A SURFACE COLD FRONT WILL MOVE INTO THE COASTAL WATERS
ON TUESDAY. THE BEST SHOT AND SHOWER AND THUNDERSTORM ACTIVITY
WILL BE TUESDAY AND TUESDAY NIGHT...WITH POTENTIALLY STRONG STORMS
FOR THE MARINE ZONES...SOME POSSIBLY SEVERE WITH THE 34 KT WIND
CRITERIA. LIGHTNING...RAIN...AND STRONG WINDS WILL PERSIST INTO
WEDNESDAY AS THE UPPER TROUGH SWINGS OVERHEAD. CONDITIONS WILL
IMPROVE LATE WEDNESDAY. THE MODELS ARE NOT BUILDING WAVE HEIGHTS
SIGNIFICANTLY OR SHOWING STRONG WINDS AT THIS POINT SINCE THE
FRONT IS NOT OVERPOWERING. THE MAIN THEME IN THIS SCENARIO WILL BE
THE UPPER FORCING AND THE LOCALIZED EFFECTS ON THE MARINE WATERS.
&&
.BRO WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&
THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WEATHER.GOV/RGV
51/67/MARTINEZ
Hazardous weather outlook, May 12, 3:35 AM CST, 11 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
435 AM CDT SAT MAY 12 2012
TXZ248>257-131100-
ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
435 AM CDT SAT MAY 12 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.
.DAY ONE...TODAY AND TONIGHT.
ISOLATED SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY. SOME
THUNDERSTORMS MAY BE STRONG PRODUCING SMALL HAIL AND GUSTY WINDS.
THERE IS A HIGH RISK OF RIP CURRENTS AT THE BEACHES OF SOUTH PADRE
ISLAND AND AT BOCA CHICA BEACH.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.
GMZ130-132-135-150-155-170-175-131100-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-
435 AM CDT SAT MAY 12 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE GULF OF MEXICO AND THE
LAGUNA MADRE.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Special weather statement, May 12, 2:58 PM CST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
358 PM CDT SAT MAY 12 2012
TXZ254-122145-
INLAND WILLACY-
358 PM CDT SAT MAY 12 2012
...A STRONG THUNDERSTORM WILL AFFECT RAYMONDVILLE...
A THUNDERSTORM...MOVING SOUTHWEST AT 5 MPH...WILL AFFECT YTURRIA...
WILLAMAR...RAYMONDVILLE AND LYFORD...UNTIL 445 PM CDT. GUSTY WINDS UP
TO 40 MPH WILL OCCUR. FREQUENT CLOUD TO GROUND LIGHTNING IS EXPECTED.
IF CAUGHT OUTSIDE...CROUCH DOWN IN A LOW SPOT...AWAY FROM TALL
OBJECTS. DIME SIZE HAIL IS EXPECTED. RAINFALL RATES OF 1 INCH PER
HOUR ARE EXPECTED.
61
Hail, Willacy
- When
- May 12, 3:06 PM CST to 3:08 PM CST
- Where
- Willacy County, 2.68 mi E of Raymondville
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 26.483, -97.737
Public reported nickel size hail near Raymondville, about 2 miles east of Highway 77.
Lightning, Cameron
- When
- May 12, 3:10 PM CST
- Where
- Cameron County, 1.69 mi NE of Stuart Place
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 26.200, -97.755
Palm Valley resident reported 5 palm trees set on fire by a lightning strike.
Hail, Willacy
- When
- May 12, 3:25 PM CST to 3:30 PM CST
- Where
- Willacy County, 0.12 mi SSW of Yturria to 0.84 mi N of Raymondville
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 26.568, -97.771
The Willacy County Emergency Manager reported quarter size hail near Yturria. The public reported quarter size hail on the north side of Raymondville. Each report was from the same hail core, which moved quickly northeast of town and may have dropped larger hail over rural locations north of the City.
Hail, Willacy
- When
- May 12, 3:34 PM CST to 3:35 PM CST
- Where
- Willacy County, 0.98 mi NW of Raymondville
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 26.490, -97.791
Nickel sized hail was reported at the intersection of 1st St. and Tampico Ave., also on the north side of town, at 434 PM CDT, by the public. Report was relayed to the NWS by a local weather broadcaster.
Hail, Cameron
- When
- May 12, 4:10 PM CST to 4:15 PM CST
- Where
- Cameron County, 0.73 mi NNE of La Feria
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 26.159, -97.824
Public reported quarter size hail near La Feria.
Hail, Cameron
- When
- May 12, 4:15 PM CST to 4:25 PM CST
- Where
- Cameron County, 1.23 mi NW of Harlingen to 2.01 mi WNW of Harlingen
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 26.190, -97.716
Nickel sized hail was reported by the public on the west side of Harlingen along the Highway 77 and 83 interchange at 515 PM; penny sized hail was reported at the intersection of Harrison and U.S. Highway 77 at 520 PM, with another report of penny sized hail at the same time relayed by amateur radio from the general public in the same area. Continuation of the hail for another five minutes was estimated by radar.
Hail, Cameron
- When
- May 12, 4:20 PM CST to 4:25 PM CST
- Where
- Cameron County, 0.5 mi NNW of Stuart Place to 0.27 mi NNW of Harlingen
- Measured
- 1.25 in hail
- Property damage
- $500
- Reported by
- Public
- Coordinates
- 26.187, -97.772
Nickel to quarter size hail reported at Altas Palmas and Highway 83 and quarter size hail along Highway 83 on the west side of Harlingen. Report from spouse of NWS employee that car windshield was broken from the hail.
Hail, Cameron
- When
- May 12, 4:25 PM CST to 4:30 PM CST
- Where
- Cameron County, 2.96 mi NNE of Rangerville
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 26.120, -97.732
Cameron County Emergency Manager reported quarter size hail at the intersection of County Road 800 and Rangerville Road.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in California, May 12, 20121 death · 1 event
- Flash Flooding in Texas, May 12, 2012$95,000 · 3 events
- Hail and Damaging Wind in Mississippi, May 12, 2012$50,000 · 50 kt wind · 2 events
- Drought in Kentucky, May 12 to 31, 201218 events
- Drought in Illinois, May 12 to 31, 201214 events
- Flood in Alaska, May 12 to 14, 20121 event
- Hail in New Mexico, May 12, 20120.75 in hail · 1 event
- Hail in New Mexico, May 12, 20121 in hail · 1 event
- Tornado in Florida, May 12, 2012$1,000 · EF0 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 384557, 384596, 384558, 384560, 384572, 384571, 384574, 384575.